Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 40, NWS Honolulu, HI

May 23, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at May 23, 2013, 3:31 PM HST for Hawaii County, Hawaii. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 23, 2013, 3:31 PM HST (01:31 UTC)
Expired
May 24, 2013, 2:25 AM HST
In force
11 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WWHW70 PHFO 240131
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST THU MAY 23 2013

...WIND ADVISORY FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA...

.A TROUGH ALOFT WILL CONTINUE TO PRODUCE WINDY CONDITIONS OVER THE
HIGH ELEVATIONS OF THE BIG ISLAND.

HIZ028-241430-
/O.CAN.PHFO.HW.W.0012.000000T0000Z-130524T0400Z/
/O.NEW.PHFO.WI.Y.0040.130524T0131Z-130524T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
331 PM HST THU MAY 23 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 600 AM HST FRIDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

* WINDS...NORTHWEST 25 TO 40 MPH WITH LOCALIZED GUSTS OVER 55 MPH
  ABOVE 12000 FEET OF ELEVATION.

* TIMING...THROUGH EARLY FRIDAY MORNING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES...AND CAN FORCEFULLY 
  SWING DOORS OPEN OR SHUT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

POSTPONE TRAVEL TO THE SUMMITS UNTIL THE WIND SUBSIDES OR BE VERY
CAREFUL WHEN DRIVING. USE EXTRA CAUTION WHEN OPENING OR CLOSING
DOORS.

&&

$$
DONALDSON
1 follow-up statement
904 
WWHW70 PHFO 241225
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
225 AM HST FRI MAY 24 2013

HIZ028-241330-
/O.CAN.PHFO.WI.Y.0040.000000T0000Z-130524T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
225 AM HST FRI MAY 24 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED TO BELOW ADVISORY LEVELS AND ARE NOT EXPECTED
TO SURGE. THEREFORE...THE WIND ADVISORY IS NO LONGER IN EFFECT.

$$

REYNES

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 23, 10:00 AM HST, 5 hours 31 minutes earlier.

Area forecast discussion, May 23, 10:00 AM HST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST THU MAY 23 2013

.SYNOPSIS...
A PAIR OF SURFACE TROUGHS TO THE NORTH WILL KEEP WINDS LIGHT TODAY.
THAT WILL ALLOW SEA BREEZES TO PRODUCE CLOUDS AND SHOWERS OVER
INTERIOR AREAS THIS AFTERNOON. TRADE WINDS WILL SPREAD OVER THE AREA
TONIGHT AS A SURFACE RIDGE BUILDS NORTH OF THE AREA. TRADE WINDS
WILL PERSIST THROUGH THE COMING WEEK. THE TRADES WILL BRING SHOWERS
TO MAINLY WINDWARD AREAS. A TROUGH ALOFT MAY MAKE THESE SHOWERS
FAIRLY ACTIVE.

&&

.DISCUSSION...
SATELLITE IMAGERY THROUGH 930 AM SHOWED OVERCAST CLOUDS OVER
KAUAI...AND SCATTERED CLOUDS ELSEWHERE AROUND THE MAIN HAWAIIAN
ISLANDS. RADARS SHOWED SCATTERED SHOWERS OVER WATER SOUTH OF KAUAI
AND LITTLE OR NOW PRECIPITATION ELSEWHERE NEAR THE ISLANDS. A FAIRLY
STRONG 1032 MB HIGH IS ABOUT 1550 MILES NORTH NORTHEAST OF THE
ISLANDS. A HIGH LIKE THIS MIGHT NORMALLY BE EXPECTED TO PRODUCE
SOLID TRADE WINDS OVER THE MAIN HAWAIIAN ISLANDS BUT A TROUGH ALOFT
IS INDUCING A COUPLE OF WEAK TROUGHS NEAR THE ISLANDS. THESE TROUGHS
ARE KEEPING THE PRESSURE GRADIENT A BIT SLACK AND WE ARE SEEING
GENTLE EAST SOUTHEAST FLOW OVER THE ISLANDS.

THE PREVAILING FLOW OVER THE ISLANDS WILL BE LIGHT ENOUGH TO ALLOW
WIDESPREAD LAND AND SEA BREEZES TO DEVELOP TODAY. THE SEA BREEZES
WILL ALLOW CLOUDS AND SHOWERS TO FORM OVER ALL THE ISLANDS AND
PRODUCE SHOWERS OVER INTERIOR AREAS THIS AFTERNOON.

THE COMPUTER MODELS ARE IN GOOD AGREEMENT SHOWING THE TROUGH ALOFT
NEAR THE ISLANDS SHIFTING SOUTHEAST AND WEAKENING AS RIDGING ALOFT
BUILDS NORTHWEST OF THE AREA. AT THE SURFACE...HIGH PRESSURE WILL
BUILD IN FROM THE NORTHEAST. TRADE WINDS WILL SPREAD NORTHWEST
ACROSS THE ISLANDS TONIGHT AND STRENGTHEN OVER THE NEXT COUPLE OF
DAYS. THE TRADES WILL BECOME LOCALLY BREEZY BY FRIDAY NIGHT...AND
LOCALLY BREEZY TRADES WILL PREVAIL THROUGH THE HOLIDAY WEEKEND.
TRADES ARE EXPECTED TO TAPER OFF A BIT THROUGH THE MIDDLE OF NEXT
WEEK BUT TRADE WINDS SHOULD BLOW WITHOUT INTERRUPTION THROUGH NEXT
WEEK.

WITH THE TRADE WINDS BECOMING ESTABLISHED OVER THE ISLANDS THE
AFTERNOON CONVECTIVE PATTERN WILL END AND SHOWERS WILL BE FOCUSED
OVER WINDWARD AREAS THROUGH NEXT WEEK.

&&

.AVIATION...
THOUGH TRADES ARE SLOWLY RETURNING...WINDS WILL BE LIGHT ENOUGH
TODAY TO ALLOW CLOUD BUILDUPS OVER INTERIOR SECTIONS OF THE ISLANDS.
MVFR CONDITIONS ARE POSSIBLE THIS AFTERNOON DUE TO LOW CEILINGS AND
VIS IN SHRA...AS WELL AS LOCAL MVFR VIS NEAR PHTO DUE TO VOG.
OTHERWISE...VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS TODAY.

&&

.MARINE...
THE CURRENT SOUTH SWELL WILL KEEP LOWERING...AND SURF ALONG SOUTH
SHORES WILL REMAIN BELOW ADVISORY LEVELS FOR THE NEXT SEVERAL DAYS.
THE NORTHWEST SWELL WILL GRADUALLY DIMINISH THROUGH THE WEEKEND.

TRADE WINDS WILL STRENGTHEN THROUGH THE WEEK...AND ARE EXPECTED TO
REACH SMALL CRAFT ADVISORY LEVELS OVER THE WINDIER LOCATIONS NEAR
MAUI COUNTY AND THE BIG ISLAND BY FRIDAY NIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND SUMMITS.

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:42 PM HSTAreal Flood AdvisoryHFOHawaii2 hr
May 24, 3:30 AM HSTSmall Craft AdvisoryHFO71 hr

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.